Retigabine-induced retinal dystrophy: First reported case

    loading  Checking for direct PDF access through Ovid

Abstract

Purpose

A recent FDA warning reported that retigabine (ezogabine in the US), a third-generation antiepileptic drug introduced in 2011 for the management of refractory epilepsy, can cause blue skin discoloration and retinal pigmentary changes.Our purpose is to present the first documented case of retinal dystrophy secondary to this drug.

Methods

This case report shows the characteristics of the so-called “blue person syndrome”, such as blue pigmentation around lips, fingernails and toenails. Likewise, the patient developed a bilateral and asymptomatic retinal distrophy confirmed by color and red-free fundus photographs.

Results

A 53-year-old woman noted blue pigmentation around lips, fingernails and toenails for 6 months. She suffered from refractory epilepsy and underwent 1200 mg daily of retigabine (Trobalt®) for 6 years.BCVA was 20/20 bilaterally. Slit-lamp examination showed no conjunctival discoloration. IOP, ocular motility, pupillary reactions and color vision test were normal. Ophthalmoscopy revealed bilateral retinal pigmentary changes running outward from the optic disk, with an appearance similar to that seen in angioid streaks. Several grey, fine subretinal branching bands radiated out from an area of peripapillary pigment alteration. Red-free fundus photographs showed, along the temporal vascular arcades, a thinned and depigmented retina, allowing visualization of underlying choroidal vessels. Visual field testing, fluoresceingraphy, autofluorescence and SD-OCT were unremarkable.

Conclusion

Ophthalmologists and neurologists should be aware of the possibility of ophthalmological toxic effects in patients taking retigabine. When such effects are detected, the drug should be discontinued.

Related Topics

    loading  Loading Related Articles